Now, every drug has some adverse effects,
and the number 1 adverse effect
for penicillin is a possible
And actually, penicillins are pretty much
the most common antibiotic
that can cause an allergic reaction.
So, no matter what medication
your patient is taking,
if they start showing signs of
a rash, or itching,
be very conservative,
ask them to stop taking the medication,
and notify the healthcare provider.
Penicillin is no exception.
It's one of the most common causes
of medication and allergic reactions.
It can happen with any of the penicillins
that we've discussed today.
So you're going to see the signs that
we've talked about in allergy:
hives, rash, itching,
angioedema, and sometimes, anaphylaxis.
So, hives are going to be bumps or welts
that you see develop in people's skin.
Rash is going to be red bumps. Itching,
we all know what that is.
Angioedema, remember, is that swelling
of the mucous membrane
that we discussed talking about
adverse drug reactions, and
we also talk about it,
particularly, with the ACE inhibitors.
And sometimes, anaphylaxis is a big deal.
Okay, the worst case scenario
with anaphylaxis is cutting off the airway.
It can actually become potentially
life threatening or lethal.
So, just because the patient develops
some signs of an allergic reaction,
don't automatically assume they're
going to stop breathing,
but you need to take immediate action,
not take another dose, so
that we can prevent
And know that usually it can happen when
a patient has just started a medication,
but an allergic reaction can develop at any
point along, actually, the treatment of care.
If the patient is allergic to 1 penicillin,
make sure that you avoid all of them.
And also remember there -- while
it's a small chance
that the patient will have a cross
allergy to cephalosporins,
then you don't want to give that
medication to them either.
Now, in real life, the physician would
weigh out the benefits of --
and the benefits and the
risk of giving somebody
with a penicillin allergy a cephalosporin.
They may try it. They may see
how they respond.
They may observe them closely.
But I promise you in NCLEX world,
because of the Beta-lactam ring that
both of these drug groups have,
if a patient has a known penicillin allergy,
then you absolutely would not want to give
them a cephalosporin in NCLEX world.
Okay, now, if a patient -- What
if they have an infection
and they've got a gram-positive
and they can't take penicillin,
we can't give them a cephalosporin,
what do we do, okay?
Vancomycin, erythromycin, and clindamycin,
are alternative antibiotics
that you can use for these patients
that have a penicillin allergy.
So, if you should see that
on a test question,
if you have a patient who has
a known penicillin allergy,
any one of these 3 antibiotics
would be a good choice
for that person to treat the infection
that the patient has.
Okay, side effects of penicillin.
This is really,
kind of, a downer, but remember,
particularly with any oral medication,
GI distress is going to be a problem
and antibiotics are a big
group to cause this.
So, you might feel kind of nauseous,
vomiting, diarrhea, slight abdominal pain.
The other side effects are less common.
Predominantly, what you're going
to see with penicillin is the
GI kind of distress signals.